Michigan, 2010

Wildfire in Michigan, May 18 to 26, 2010

May 18 to 26, 2010 · NWS APX · 2 events in 2 counties and zones

Dry and gusty east to southeast winds on the 18th contributed to the rapid growth of two wildfires that afternoon. The Meridian Boundary Fire and Range 9 Fire would both be among the most significant wildfires of the spring wildfire season.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$950,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Dry and gusty east to southeast winds on the 18th contributed to the rapid growth of two wildfires that afternoon. The Meridian Boundary Fire and Range 9 Fire would both be among the most significant wildfires of the spring wildfire season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 18, 10:22 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, May 18, 10:22 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1122 AM EDT TUE MAY 18 2010

.SYNOPSIS.../ISSUED AT 341 AM/

HIGH PRESSURE WILL REMAIN ANCHORED OVER THE GREAT LAKES REGION...
THROUGH THIS ENTIRE WEEK. THIS WILL RESULT IN A QUIET AND DRY
STRETCH OF WEATHER...WITH MOSTLY CLEAR SKIES...COOL NIGHTS...AND
WARM DAYS. NO MEANINGFUL RAIN IS EXPECTED THROUGH FRIDAY. A WEAK LOW
PRESSURE SYSTEM IS FORECAST TO APPROACH SATURDAY. THIS MAY BRING A
LITTLE RAIN TO PARTS OF NORTHERN MICHIGAN...BUT THE CHANCE APPEARS
LOW...FOR NOW.

&&

.SHORT TERM.../ISSUED AT 1051 AM/...THIS AFTERNOON

THE SFC LOW TO THE SOUTH WILL SLOWLY MOVE TO THE EASY AND PULL THE
CLOUDS OUT OF THE SE COUNTIES THIS MORNING. OTHERWISE, WILL ALLOW
FOR SOME CU TO DEVELOP, BUT HAVE DECREASED THE PERCENTAGE OF
CLOUD COVER THIS AFTERNOON AS THE UPSTREAM AIRMASS, AND THE
CONTINUING OF THE DRY SFC FLOW WILL CONTRIBUTE SUNNY SKIES THIS
AFTERNOON. OTHERWISE, ADJUSTED THE AFTERNOON RH A BIT AS IT SEEMS
THAT WE ARE RUNNING DRIER THAN THE ORIGINAL FORECAST. THE MIN RH
WON'T CHANGE A WHOLE LOT OR THE TEMPERATURES FOR THAT MATTER. AS
THE HIGH PRESSURE BEGINS TO BUILD INTO THE REGION, WE WILL SEE A
SLOWER WIND SPEED THIS AFTERNOON WITH THE LAKE BREEZE LIKELY NEAR
THE SHORELINES.

JSL

&&

.LONG TERM.../ISSUED AT 341 AM/...TONIGHT AND BEYOND

UPPER LEVEL RIDGING STRENGTHENS THROUGH EARLY FRIDAY
LEADING TO PRECIPITATION FREE CONDITIONS ALONG WITH WARM DAYTIME
TEMPERATURES AND COOL NIGHTS. A SHORT WAVE EVIDENT ON WATER VAPOR
LOOP ACROSS THE SOUTHWEST WILL THEN BRING A SMALL CHANCE FOR RAIN
SHOWERS LATER FRIDAY INTO SATURDAY. THE MAIN LONG TERM CONCERNS
REVOLVE AROUND AFTERNOON FIRE DANGER (FOR WED AND THU AT A MINIMUM)
AND POPS LATE IN THE WEEK INTO EARLY IN THE WEEKEND.

TONIGHT...HIGH PRESSURE IN CONTROL SO ANOTHER MOSTLY CLEAR AND COOL
NIGHT EXPECTED AS WINDS DECOUPLE ONCE AGAIN. LOWS RANGING FROM THE
UPPER 30S TO MIDDLE 40S.

WEDNESDAY AND THURSDAY...UPPER LEVEL RIDGE CONTINUES TO BUILD INTO
THE REGION LEADING TO MORE PRECIPITATION FREE CONDITIONS. LOTS OF
DRY AIR (MEAN 1000-500 MB RH 30 TO 40 PERCENT) YIELDING DEEP
AFTERNOON MIXING. THEREFORE...HAVE LOWERED MINIMUM RELATIVE
HUMIDITIES (INTO THE 20 TO 25 PERCENT RANGE) SO FIRE DANGER EXPECTED
TO BE ELEVATED IN THE AFTERNOON AND EARLY EVENING ONCE AGAIN. HIGHS
OF WELL INTO THE 70S TO THE LOWER 80S.

FRIDAY AND BEYOND...LATEST GFS KEEPS MOISTURE FROM THE SOUTHWESTERN
STATES SHORT WAVE TO OUR SOUTH. HOWEVER...WILL NOT MAKE ANY CHANGES
AT THIS POINT BUT WOULD NOT BE SURPRISED IF THE STRETCH OF DRY
WEATHER EXTENDS FOR SOME TIME. HEIGHTS REBOUND AND AMPLIFY LATER IN
THE WEEKEND INTO EARLY NEXT WEEK SO WILL LIKELY SEE SOME VERY WARM
DAYTIME TEMPERATURES DURING THAT TIME. CURRENT GRIDS LOOK GOOD SO NO
CHANGES NECESSARY AT THIS POINT.

SULLIVAN

&&

.MARINE.../ISSUED AT 341 AM/

EASTERLY FLOW TO CONTINUE TODAY WITH HIGH PRESSURE NORTH AND LOW
PRESSURE SOUTH. SPEEDS GENERALLY IN THE 10 TO 15 KNOT RANGE WITH A
FEW HIGHER GUSTS. AS THE LOW MOVES AWAY AND DISSIPATES...SYNOPTIC
WINDS WILL THEN LIGHTEN TONIGHT THROUGH THURSDAY. THIS WILL ALLOW
FOR FORMATION OF LAKE BREEZES LEADING TO ON-SHORE BUT GENERALLY
LIGHT FLOW.

AJS

&&

.AVIATION.../ISSUED AT 736 AM/...VALID FOR 12Z TAFS

VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE TAF PERIOD WITH PLENTY
OF CLEAR/MOSTLY CLEAR SKIES AS HIGH PRESSURE REMAINS IN CONTROL.
RELATIVELY LIGHT EASTERLY WINDS WILL GUST A BIT LATER THIS MORNING
INTO THIS AFTERNOON...WITH MORE OF A LAKE BREEZE COMPONENT OUT OF
THE NORTH AT TVC.

AJS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 18, 3:54 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
454 AM EDT TUE MAY 18 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-190900-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
454 AM EDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...
LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND
NORTHERN LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES IN COMBINATION WITH LOW MINIMUM RELATIVE HUMIDITY
WILL LEAD TO ELEVATED FIRE DANGER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM TEMPERATURES IN COMBINATION WITH LOW MINIMUM RELATIVE HUMIDITY
WILL LEAD TO ELEVATED FIRE DANGER WEDNESDAY AND THURSDAY AFTERNOONS
AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Crawford

When
May 18, 12:30 PM EST to May 26, 3:00 PM EST
Where
Crawford forecast zone
Property damage
$825,000
Reported by
Other Federal Agency
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

The Meridian Boundary Fire began as a debris fire that rapidly expanded out of control. The fire was first spotted at 130 pm on May 18th, and grew very rapidly. 8800 acres would eventually burn, and by May 26th the fire was 95 percent contained. The fire occurred in southeast Crawford County, contained by Meridian Rd to the east, Pioneer Rd to the south, Willows Rd to the west, and USFS 4209 to the north. Twelve residences were destroyed, and another six were damaged, and 36 outbuildings were damaged or destroyed.

Wildfire, Kalkaska

When
May 18, 1:30 PM EST to 9:00 PM EST
Where
Kalkaska forecast zone
Property damage
$125,000
Reported by
Other Federal Agency
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

The Range 9 Fire started on the 18th as a controlled burn on an artillery range on Camp Grayling, a National Guard facility. The fire got out of control after 230 pm as winds picked up. Most of the 1100 acres burned were grassy areas on the Camp Grayling grounds. However, a portion of the fire crossed the military installation's property line near the Manistee River in Blue Lake Township, destroying four seasonal homes. The fire was under control by late evening.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234372, 234383.